Medication Question

By CarlJr77 Latest Reply 2011-08-26 08:34:42 -0500
Started 2011-08-21 07:15:14 -0500

I'm gonna ask my Dr about this also, but he's not there til tomorrow and i'm kinda curious on it.

I am a newly diagnosed diabetic (Friday). I am prescribed to take 1 500mg pill of metformin every evening with dinner for 1 week, and then bump up to 2 pills. (am and pm). My question is; is it harmful to take an additional pill during he day if I am having problems? For example last night I was feeling really bad on the drive home from work. I had my pill with dinner about 5pm. About 1030 when I got off, I stopped off at Texas Roadhouse on the way home as I do every saturday night and had a chicken sandwhich with no bun and had ordered a mich Ultra beer. I ate the chicken, but could only drink about 1/4 of the beer and I started feeling really light headed, dizzy, and nautious. I am assuming it was cause either my sugar jumped up or a reaction from the metformin and the beer. If I am feeling that way, what should I do? I still drove home last night, although was probably not the best idea, but not much other choice. Any suggestions?

6 replies

JoleneAL 2011-08-21 19:03:30 -0500 Report

Alcohol lowers your blood sugar and you took the medication 5 hours before hand so I can't see a problem, except with the alcohol. Have you tried NOT having the beer one night and see what happens? Also, check your BG before you start eating to see if you weren't already at the low end of the scale to begin with. I have to eat a lot of carbs with a small glass of wine or I crash.

Doryian 2011-08-21 07:26:12 -0500 Report

I am curious to see what other people comment. Do you have a glucose meter and are you sticking your fingers and getting your levels? I have read that it can take a person a while to adjust to the Metformin - the Metformin itself may be causing your symptoms while your blood sugar is still OK. I took Metformin several years ago, and I think the prescription said not to drink alcohol while taking the medication. I'm also under the impression that Metformin is not like insulin. Where we're supposed to adjust the dose of insulin based on glucose readings, I think Metformin is supposed to only be taken as prescribed. I've recently read that alcohol can really affect blood sugar - but I'm not real sure how much is OK and how much causes the drastic changes… I'm probably not much help but this is all I know.

CarlJr77 2011-08-21 08:00:18 -0500 Report

Thanks for your comment, the pill bottle just says to consult your dr before drinking an alcoholic beverage. It doesn't say you can't. I do have a glucose meter and he told me I only need to check my levels in the am before eating, so I haven't been carrrying it with me. I also haven't been carrying the pills due to only being prescribed to only take them once a day. That's why I was wondering what to do when i start feeling like that.

realsis77 2011-08-21 11:53:47 -0500 Report

Well, I check my levels 4 times a day some people even check more! You know your body and you should be checking when you feel funny or not usual, that's important! Also alchochol is not really the best thing for diabetics. Beer is full of sugar so be careful on the intake of that! You should be testing after meals too in my opnion, I'm not a doctor but after meals is when we tend to raise in high levels.about an hour after we eat. My doc has me test before and after because I could be raising dangerously high. Its a balancing act. I take insulin so I need to know when to inject my second or meal time insulin as for that one I'm on a sliding scale, meaning depending on my numbers is the amount I inject of the second insulin. My first insulin is a morning insulin and a 24 hour insulin. It is taken in the am. So I'm always testing to see where I'm at during the day and if I feel I need to test more than 4 times I do. Testing is the only way we can know where we are at! It is your defence against diabetes. It is very important so if your not feeling right test! Id also test after meals to see where I'm at. Remember at above 140 to 150 damage can occur so try and stay under target. If your running higher than that id talk to my doctor about other options. My doctor is on top of the diabetes he wants me injecting at 150 because damage can and will occur quietly if numbers are not as they should be. So if your still running high on your pills express your concern to your doctor. If he ignores it GET A NEW Doctor! One who takes diabetes seriously because it is very serious and the longer you run high the higher risk for complacations you will be! Really! Some doctors don't take diabetes as serious, I'm lucky as my doctor is on top of things and he wants me no higher than 140 to 149 ever! At 150 again I shoot my insulin. He explained that it can be a silent killer and numbers above the target WILL cause damage. I tried to take the pills but they did not work at all for me. I was running 300 to 400 on them. He swithched me to insulin and now I run perfectly. Just watch your numbers! I can't stress enough. And make sure your doctor is taking your results seriously. I wish you the best! Good luck and God bless!

Next Discussion: I'm back, again »